Alert archive / Colorado / High Wind Warnings in 2023
High Wind Warning 19, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind warning at Dec 25, 2023, 3:48 AM MST for El Paso County, Colorado. It took effect at Dec 26, 2023, 2:00 AM MST. It was in force for 13 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 25, 2023, 3:48 AM MST (10:48 UTC)
- In effect from
- Dec 26, 2023, 2:00 AM MST
- Expired
- Dec 26, 2023, 2:54 PM MST
- In force
- 13 hr
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 8:32 AM MST | SNOW 2.5 | 2 Nne Monument, CO | Event total snowfall, some blowing snow beginning. |
| Dec 26, 12:45 PM MST | SNOW 5.5 | 4 N Peyton, CO | Relayed by media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS75 KPUB 251048 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 348 AM MST Mon Dec 25 2023 COZ085-252000- /O.NEW.KPUB.HW.W.0019.231226T0900Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 348 AM MST Mon Dec 25 2023 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 3 PM MST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southern El Paso County including Colorado Springs and Vicinity, and the Rampart Range below 7400 feet. * WHEN...From 2 AM to 3 PM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
6 follow-up statements
738 WWUS75 KPUB 251922 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1222 PM MST Mon Dec 25 2023 COZ085-260330- /O.CON.KPUB.HW.W.0019.231226T0900Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 1222 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 3 PM MST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southern El Paso County including Colorado Springs and Vicinity, and the Rampart Range below 7400 feet. * WHEN...From 2 AM to 3 PM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
764 WWUS75 KPUB 252147 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 247 PM MST Mon Dec 25 2023 COZ085-260600- /O.CON.KPUB.HW.W.0019.231226T0900Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 247 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 3 PM MST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Southern El Paso County including Colorado Springs and Vicinity, and the Rampart Range below 7400 feet. * WHEN...From 2 AM to 3 PM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Strongest winds will be in the eastern areas of El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
029 WWUS75 KPUB 260553 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1053 PM MST Mon Dec 25 2023 COZ085-261400- /O.CON.KPUB.HW.W.0019.231226T0900Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 1053 PM MST Mon Dec 25 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 3 PM MST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Southern El Paso County including Colorado Springs. * WHEN...From 2 AM to 3 PM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Strongest winds will be east of Colorado Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
205 WWUS75 KPUB 261047 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 347 AM MST Tue Dec 26 2023 COZ085-262000- /O.CON.KPUB.HW.W.0019.000000T0000Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 347 AM MST Tue Dec 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Southern El Paso County including Colorado Springs. * WHEN...Until 3 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Strongest winds will be east of Colorado Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
056 WWUS75 KPUB 261930 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1230 PM MST Tue Dec 26 2023 COZ085-262200- /O.CON.KPUB.HW.W.0019.000000T0000Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 1230 PM MST Tue Dec 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Southern El Paso County including Colorado Springs. * WHEN...Until 3 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Strongest winds will be east of Colorado Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
887 WWUS75 KPUB 262154 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 254 PM MST Tue Dec 26 2023 COZ085-262300- /O.CAN.KPUB.HW.W.0019.000000T0000Z-231226T2200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 254 PM MST Tue Dec 26 2023 ...HIGH WIND WARNING IS CANCELLED... The High Wind Warning has been cancelled for southern El Paso County. Area observations show winds continuing to gust in the 30 to 40 mph range and will continue to do so through this evening. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Dec 25, 3:46 AM MST, 2 minutes earlier.
Area forecast discussion, Dec 25, 3:46 AM MST, 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 346 AM MST Mon Dec 25 2023 .SHORT TERM...(Today and tonight) Issued at 344 AM MST Mon Dec 25 2023 Key Messages: - Strong northerly winds and light snow return to the Palmer Divide starting late tonight. Currently...Strong upper low pressure system centered over northeastern CO was continuing to dictate the weather across the state, producing dry northerly flow for much of the forecast area along with dwindling light snow showers over the central mts. Temps have cooled into the teens to mid 20s for most locations as of 3 AM. Today...Models agree on strengthening the upper low and sliding it into central KS today. This will provide for brisk north to northwest winds throughout the day, increasing during the afternoon as the pressure gradient begins to tighten. Any lingering snow showers over the central mts should diminish early on as dry air gets wrapped southward into the forecast area. Skies are expected to be mostly clear through the morning, but cloud cover will be on the increase form the northeast by late afternoon. Plan on highs today in the mid 20s to lower 30s for the high valleys, and in the 30s across the plains. Tonight...The upper low strengthens even moreso this evening as it pushes into northeastern KS, and models have been very consistent on wrapping some moisture back around into CO, covering all of north central and northeastern CO, and enveloping the Palmer Divide. Since the low center is forecast to be stronger, the pressure gradient tightens further and hi-res models are indicating gusts meeting high wind criteria pushing into El Paso County some time after midnight. Currently, the snow potential looks on the lighter side and restricted to northern El Paso County, but the strong winds combined with some snowfall will likely create very dangerous travel conditions over Monument Hill late tonight into Tue morning. Therefore, with close collaboration with surrounding offices, decided to go with a Winter Storm Watch for northern El Paso County, and a High Wind Warning for southern El Paso County. Similar conditions may dip into Kiowa County as well, but for now will leave them out of any highlights. Expect a very cold night, with overnight low temps dipping into the 10 below to 10 above range for the high valleys, and 10 to 20 degrees F for the plains. Moore .LONG TERM...(Tuesday through Sunday) Issued at 344 AM MST Mon Dec 25 2023 Key Messages: - Strong winds expected Tuesday morning and early afternoon, with the strongest winds over El Paso county. - Pockets of snow expected across the lower elevations, with blizzard conditions possible across northern El Paso county. - Quieter stretch of weather expected midweek and into the weekend. Tuesday: Wintry weather is expected to remain in place Tuesday, especially for areas along and east of the I25 corridor. Synoptically, a cut-off low will be spinning over the central US. This low will wobble back westward Tuesday, as well as fling a short within the overall flow around the western periphery of the low. These two features will bring enhanced ascent to area, as well as deep upslope flow along areas such as the Palmer Divide and Raton Mesa from northerly winds. In addition to that, as the embedded short wave swings around in the flow, it will bring a minor uptick in moisture. With the synoptic support and surface forcing, along with the increased moisture, isolated light snow/rain showers are expected across the plains, with more scattered pockets of light snow along the Palmer Divide and Raton Mesa areas. In addition to precipitation, windy conditions are expected across the area, especially across El Paso county. As the low wobbles westward, and the short wave passes over, the pressure gradient is anticipated to tighten over the area, and winds will increase in response to this throughout the morning and persist into the afternoon, before finally lessening during the evening as the low treks eastward. The strongest winds are expected across El Paso county during the morning and early afternoon, where a persistent inversion will help to shove stronger winds aloft to the surface, and where winds are anticipated to gusts to around 60 mph. With all of that said, despite relatively light snow, the combination of this snow with the strong winds is increasing the concern for blizzard conditions across northern El Paso county, where a Winter Storm Watch is now in effect for this possibility. Otherwise, areas generally west of the I25 corridor are expected to remain dry, as the flow pattern doesn't support any precipitation development. Looking at temperatures, another cool December day is anticipated. The northerly winds will help to keep cool air across the area, and much of southern Colorado will hover around seasonal values. Wednesday: For the middle of the week, a downtick in active weather is expected for the area. The aforementioned cut-off low will continue its push eastward, and as it does so, will fling another short wave around its western periphery. However, this wave will become sheared out as it becomes ingested into the cut-off lows flow, and given the less focused ascent with this wave, dry conditions are expected to prevail for southern Colorado. As for temperatures, more mild conditions are anticipated. Northerly winds will continue across the area, and help to keep the cool air and around seasonal temperatures in place. Thursday - Sunday: For the rest of the long term period, a relatively quiet stretch of weather is anticipated. A ridge of high pressure will build across the western US, though will have short waves drifting within the overall flow. With the messy ridge in place, dry conditions are expected for the region, however though, if one of the waves were to pass over the area, it would increase precipitation chances, especially for the mountains. Looking at temperatures, a steady stretch of days of seasonal values is expected, as no major systems influence the area. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 344 AM MST Mon Dec 25 2023 Some spotty low clouds producing intermittent MVFR conditions for KCOS and KPUB through 14z, otherwise VFR conditions anticipated for the forecast area over the next 24 hours, which includes the three main TAF sites of KCOS, KPUB and KALS. Skies will be clearing from the northwest to the southeast this morning and remain so through approx 00z, then clouds will be on the increase again from the east- northeast through the evening. Brisk N-NW winds 10-20 kts expected for the eastern plains today, including KCOS and KPUB, though much stronger N winds are forecast to develop towards the end of the forecast period over the Palmer Divide, potentially affecting KCOS after 09z-10z. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through Tuesday evening for COZ084. High Wind Warning from 2 AM to 3 PM MST Tuesday for COZ085. && SHORT TERM...MOORE LONG TERM...SIMCOE AVIATION...MOORE
Hazardous weather outlook, Dec 24, 2:41 PM MST, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 241 PM MST Sun Dec 24 2023 COZ058>089-093>099-252145- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 241 PM MST Sun Dec 24 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Through Tonight Accumulating snow over the southern Sangre de Cristo Mountains will taper off overnight. Strong northerly winds will continue across much of the area. This could lead to difficult travel conditions with blowing snow in areas which received recent snowfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated light snow showers are possible across parts of eastern southern Colorado Tuesday, and across the mountains for the later part of the week. Any accumulations with these snow showers is expected to be minimal. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. WOODRUM
In the hours before
Local storm report, Dec 24, 9:48 PM MST, 6 hours before
Preliminary Local Storm Report
National Weather Service Pueblo CO
948 PM MST Sun Dec 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM Snow 1 N Pueblo West 38.33N 104.76W
12/24/2023 M1.0 inch Pueblo CO NWS Employee
&&Local storm report, Dec 24, 11:37 PM MST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1137 PM MST Sun Dec 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow Wolf Creek Pass 37.48N 106.79W
12/24/2023 M10.0 inch Mineral CO Public
Storm total at Wolf Creek Ski.
&&
mwLocal storm report, Dec 24, 11:38 PM MST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1138 PM MST Sun Dec 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Snow 1 W Woodland Park 38.99N 105.06W
12/24/2023 M2.0 inch Teller CO Trained Spotter
Storm total.
&&Local storm report, Dec 24, 11:39 PM MST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1139 PM MST Sun Dec 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Snow 3 NNE Monument 39.13N 104.85W
12/24/2023 M4.0 inch El Paso CO Trained Spotter
storm total.
&&Local storm report, Dec 24, 11:41 PM MST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1141 PM MST Sun Dec 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Snow Canon City 38.46N 105.23W
12/24/2023 E2.3 inch Fremont CO Public
via social media.
&&Local storm report, Dec 24, 11:43 PM MST, 4 hours 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Pueblo CO
1143 PM MST Sun Dec 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM Snow 1 N Pueblo West 38.33N 104.76W
12/24/2023 M1.0 inch Pueblo CO NWS Employee
0845 PM Snow Canon City 38.46N 105.23W
12/24/2023 E2.3 inch Fremont CO Public
via social media.
0745 PM Snow Canon City 38.47N 105.24W
12/24/2023 M1.0 inch Fremont CO Public
relayed via broadcast media.
0530 PM Snow 3 NNE Monument 39.13N 104.85W
12/24/2023 M4.0 inch El Paso CO Trained Spotter
storm total.
0315 PM Snow 1 SSE Beulah 38.07N 104.98W
12/24/2023 M2.3 inch Pueblo CO Trained Spotter
0100 PM Snow 1 W Woodland Park 38.99N 105.06W
12/24/2023 M2.0 inch Teller CO Trained Spotter
Storm total.
1036 AM Snow 2 NNE Monument 39.12N 104.86W
12/24/2023 M3.0 inch El Paso CO Trained Spotter
Event Total Snowfall.
1003 AM Snow 3 ESE Monument 39.08N 104.81W
12/24/2023 M2.5 inch El Paso CO Public
0921 AM Snow 1 W Rye 37.92N 104.95W
12/24/2023 M3.0 inch Pueblo CO NWS Employee
0816 AM Snow 2 NNE Monument 39.13N 104.86W
12/24/2023 M2.0 inch El Paso CO Trained Spotter
Event Total Snowfall.
0600 AM Snow Wolf Creek Pass 37.48N 106.79W
12/24/2023 M10.0 inch Mineral CO Public
Storm total at Wolf Creek Ski.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:46 AM MST | Winter Storm Watch | PUB | El Paso | 11 hr |
| Dec 25, 2:46 PM MST | Blizzard Warning | PUB | El Paso | 37 hr |
| Dec 25, 2:46 PM MST | Winter Weather Advisory | PUB | El Paso, Fremont, Teller | 24 hr |
Nearby
High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.